Hi backpacking around Thailand, Laos, Cambodia and Vietnam between January and early April 2010.
Told by practice surgery that personal choice over whether to have rabies and jap b enchep jabs.Wondered what other people are doing?
#1 RACHYPF has been a member since 13/11/2009. Posts: 42
I'm doing the same trip at around the same time and I only got a tetanus booster. I considered the typhoid but didn't get it. My doctor did recommend the Hepatitis A jab but that was about all - I didn't take that one either because I was too late as it needs two separate injections some time apart.
As soon as I said I was going to SE Asia however, my doctor tried to get me to take anti-malarials which I don't like. Took me a while to convince him that I really don't like them and I didn't want to take them.
I always thought that rabies jabs didn't work but I could be mistaken. Best advice there is to just stay away from animals that are frothing at the mouth ;)
#2 scottyheather has been a member since 30/3/2008. Posts: 89
The problem is though krisited is that there are so many strains of malaria and some areas are resistent to some types of anti-malarials and this means that to be really effective, you'd have to take several types of medication. I've only taken anti-malarials once and to be honest, the side effects were horrible and I wouldn't take them again. Actually, I'm more scared of getting dengue fever, probably because a friend of mine contracted this several years ago and she still suffers the effects of it now.
#5 scottyheather has been a member since 30/3/2008. Posts: 89
BTW, I wasn't aware that you could get injections for malaria - I thoought they came in tablet form which you have to take for a certain amount of time BEFORE you go to build up some resistence as well as taking them for the duration of your trip.
Something my doctor didn't tell me many years ago was that the anti-malarial I was taking caused birth defects. When I then became pregnant in Thailand I was terrified that I hadn't been advised of this fact. I subsequently lost the baby and in hindsight it may have been for the best given that the baby may have had severe problems.
So if you are woman, and you ARE intending taking anti-malarials, I'd check thoroughly about any side effects.
#8 scottyheather has been a member since 30/3/2008. Posts: 89
Re the above, I was also told by my doctor when I returned to the UK that it was advisable not to try to get pregnant for at least a year after having taken my last antimalarial. I know that was around 20 years ago and medications have changed, but for any women out there who may intend getting pregnant - just beware that the effects of antimalarials can stay in your body for a long time after you've stopped taking them. Just thoought I'd share that with you - it might be outdated information but I'd just check with your doctor.
#9 scottyheather has been a member since 30/3/2008. Posts: 89